MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Foreign Body Reaction (1868); Unspecified Infection (1930)
Date of Event 06/08/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2007: (b)(6).Clinical documentation records- medical history form.Reason for today¿s visit: hernia consultation.Past surgical history: 2005 twisted intestine, 3 surgeries over 4 weeks.Exploratory secondary to dead bowel syndrome.Patient doesn¿t think any colon was actually removed with any of these surgeries.Quit smoking 9 years ago.Smoked 1-1 ½ packs per day.History hypertension.Weight (b)(6).Medications include aspirin.On (b)(6) 2007: (b)(6).Office notes.Here in referral from dr.(b)(6).(b)(6) female who underwent a very complex hospital stay with regards to volvulus of the intestine in 2005.She had three laparotomies over a four week period.She had hostile abdomen situation at time and required retention suture closure.She was in intensive care unit and required a temporary tracheostomy.Now presents with large ventral hernia in superior part of her incision.Exam: no apparent distress or discomfort.Abdomen soft, non-distended, non-tender.There is a midline incision with retention suture marks on either side.There is a reducible ventral hernia in the superior portion of midline above the naval.It is quite large in its fascia defect but freely reducible with patient supine.Impression: ventral hernia complicated by previous hostile abdominal condition but should be amenable to either laparoscopic or open repair.Plan: discussion regarding ventral hernia repair and laparoscopic approach with the possibility that an open approach would be necessary.She understood all of our decision making well.Educated regarding bowel injuries during laparoscopic ventral hernia repair or open ventral hernia repair.Educated regarding infection, artificial materials that are utilized for mesh repair, and she accepted the risks of possible complications regarding the procedure.On (b)(6) 2007: (b)(6).History and physical.Presents with upper midline hernia reducible, increase size and pain for 6 months.Impression: ventral hernia status post multiple laparotomies.Plan: laparoscopic but possible open ventral hernia repair.Implant procedure: laparoscopic ventral hernia repair with 20 x 24 gore-tex dual-mesh plus graft.Implant: gore® dualmesh® plus biomaterial [1dlmcp06/04201868, 20 x 24] implant date: (b)(6) 2007 (hospitalization unknown) on (b)(6) 2007: (b)(6).Operative report.Preoperative diagnosis: complex ventral hernia with previous hostile abdomen and dense adhesions.Postoperative diagnosis: complex ventral hernia with previous hostile abdomen and dense adhesions.Assistant: (b)(6).Anesthesia: general.Estimated blood loss: less than 25 ml.Drains: none.Complications: none.Specimens: none.Surgical findings: the patient had very dense adhesions and required two hours of adhesiolysis prior to insertion of mesh.Indications and justification of 22-modifier: the patient had intense adhesions which required very difficult and tedious adhesiolysis.This increased the risk of surgery, made the surgery time longer, and definitely increased the technical difficulty of the surgery.All of these things justify the 22-modifier usage in this case.Operative procedure in detail: ¿the patient was taken to the operating room and placed in the supine position.Anesthesia was administered and the abdomen was prepped and draped in the usual sterile fashion.An incision was made in the upper quadrant and the hasson cannula was introduced under direct visualization intraperitoneally.Pneumoperitoneum was established.Then two 5-mm left lateral ports were placed uneventfully.Adhesiolysis was begun with a combination of sharp dissection and ligasure sealing on bleeding omentum.Adhesiolysis took just under two hours.Then we inspected the bowels very carefully, with no bowel injuries noted.The adhesiolysis was primarily accomplished by traction on the bowel with the cotton-tipped atraumatic graspers and sharp dissection.No electrocautery was used in this case.The hernia margins were then measured, and a 20- x 24-cm gore-tex dual-mesh plus graft was selected.Cruciate distribution of the gore-tex sutures were placed into the mesh, then the mesh was rolled and inserted into the abdomen, and unrolled on the viscera.The gore-tex sutures were passed using a carter-thompson needle with full-thickness transfixing sutures located in the cruciate distribution at 12 o¿clock, at the subxiphoid location, 6 o¿clock below the navel, and in the right and left sides.This affixed the mesh to the abdominal wall under a decompressed pressure of 10.Once the mesh was affixed with the sutures, the sutures were securely tied down and two concentric rings of protack were used to completely secure the mesh to the abdominal wall.Two additional full-thickness sutures of gore-tex were placed in the left and right upper quadrant in the area of what i determined to be the most likely area of failure of the mesh.The mesh was definitely secured and there was no bleeding noted.Trocars were removed under direct vision and their sites were inspected, showing no bleeding.The left upper quadrant hassan cannula site was closed with figure-of-eight vicryl sutures.Then the skin incisions were all irrigated and closed with monocryl.Steri-strips and sterile dressings were applied.The patient was taken to the recovery room in good condition.¿ on (b)(6) 2007: (b)(6).Implant sticker.Implant: gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp06.Lot batch number: 04201868.Manufacturer: w.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp06/04201868) was implanted during the procedure.Relevant medical information: on (b)(6) 2007: (b)(6) office notes.Status post complicated laparoscopic ventral hernia repair and is feeling well status post the procedure.Complaining only of abdominal pain in area of surgery as expected.Exam: seroma evident in the prior hernia sack as expected.No other abdominal findings of concern.All trocar sites are healed well.Left upper quadrant large trocar site which is healing nicely.No sign of infection in abdomen.Impression: expected recovery after very complicated laparoscopic ventral hernia repair.Plan: follow up with me in six weeks.Refrain from bending or lifting anything over ten pounds for that time.Walking and aerobic activities are permitted.Explant procedure: exploratory laparotomy with removal of previously placed mesh and associated tissue; small bowel resection; lysis of adhesions for greater than 60 minutes.Explant date: (b)(6), 2015 (hospitalization (b)(6) 2015).On (b)(6) 2015: (b)(6) operative report.Preoperative diagnosis: complex fluid collections surrounding prior ventral hernia mesh.Postoperative diagnosis: intra-abdominal, subfascial placement of ptfe mesh with associated foreign body and small bowel adhesions requiring small bowel resection for enterotomy.Assistant: (b)(6).Indications for procedure: the patient is a (b)(6) female with a history of several prior abdominal surgeries including exploratory laparotomy, ventral hernia repair, and then later abdominoplasty.The patient presented with an enlarging tender mass in the upper abdomen, and on ct scanning had a large complex fluid collection with calcifications surrounding a previously placed eptfe mesh.The prior operative reports were not available as the surgery was done a long time ago.It appeared that this was secured with laparoscopic spiral titanium tackers.This mass was growing and symptomatically we recommended resection of this.The patient understood that removal of the mesh may lead to further hernia.I did not think that further prosthetic could be used today.I did not know whether this mesh was infected or not, but both cytology and tissue cultures would be sent.We did describe that entry into the abdominal cavity with adhesiolysis would be possible and this would require more extensive surgery depending on adhesions in the abdomen.In addition, the patient had a history of c.Difficile colitis after one of her surgeries requiring a 1 month hospital stay.Description of procedure: ¿the patient had penicillin allergy and so 750 mf of levaquin and 900 mg of clindamycin were given preoperatively for antibiotic prophylaxis.Postoperatively, the clindamycin will be changed to flagyl for the 23-hour perioperative antibiotic coverage.Scd boots were placed for dvt prophylaxis bilaterally.A foley catheter was not used.She was placed under general anesthesia, and the abdomen was prepped and draped in a sterile fashion.An incision was made supraumbilically in the midline to cut down on the palpable mass.We encountered fibrotic structures.It looked like we went through the fascia and then encountered the capsule in front of the mesh.It extended approximately 10 cm above the umbilicus and a little bit below it.Basically, the whole mesh was palpable through the abdominal wall.We entered down on to the gore-tex mesh and there was some fluid which had particulate matter in it which was encountered and this was sent for culture and gram stain.Ultimately, this gram stain showed polymorphonuclear cells, but no bacteria was seen.In order to enter beneath the mesh, we cut the mesh with scissors and there was a large amount probably 500 cc of cheesy, solid material which was not liquid of unknown characteristics.In dissecting the mesh, we worked cephalad and caudad dividing the mesh in the midline, and there was a large capsule surrounding it and it was full of this solid curd like material.This material was sent for both pathology and microbiology.At this point, i could not say the mesh was not infected and i could not say it was either and so we were going to treat this as a contaminated case.There was some bleeding from the base of the capsule and so i decided that we needed to get intra-abdominally safely and take out small bowel loops of this inflammatory process, and we were not going to be able to remove all of the solid like material completely without excising it completely with the mesh.We extended the incision cephalad and entered the abdomen up near the falciform ligament.We were then able to use sharp dissection and began taking small bowel loops off the undersurface of this inflammatory process.In doing this, there was an enterotomy made and some particularly dense adhesions which was unavoidable, but eventually we were able to dissect free the entire mesh with its capsule and with this solid material excise it completely and send it to pathology.We examined the bowel here and there were a few areas of serosal injuries which were imbricated with 3-0 silk sutures.There was 1 enterotomy where the bowel had to be cut off the mesh itself.A small bowel resection was going to be needed here.Tracing this back, it look like, unfortunately, we were very close to the ligament of treitz.It was probably 15 cm distal to it.There was enough room to do an side-to-side functional end-to-end small bowel anastomosis.The linear staples were used with white load to divide the bowel proximal and distal to the enterotomy.The mesentery was divided between ties.Stay stitches were used to bring the jejunal ends together.Common enterotomies were made and a white stapler fired to make a common anastomosis, and then a ta stapler was used to close the common defect.The mesentery was then closed with 3-0 silk sutures.The abdomen was then copiously irrigated and all of the foreign material was removed.The wound edges were cleaned up and debrided.It was not clear whether this was true native fascia or just reactive material to the mesh which was not excised completely, but in the end, we did a running primary closure of this with #1 pds sutures.I did not want to leave the wound completely open as i was not sure this was even infected and out gram stain was negative but we loose staples of approximately every 3 cm with packing in between to allow efflux of any fluids that may have accumulated from the wound.The patient was then extubated and taken to the recovery room in stable condition.The sponge and instrument counts were correct, and i was present throughout the critical portion of the procedure.¿ relevant medical information: on (b)(6) 2015: (b)(6).Final pathological diagnosis: specimen designated ¿abdominal wall mesh and material,¿ removal: biosynthetic mesh (see gross description) with attached organizing blood clot and granulation tissue.Small intestine, resection: benign portion of small intestine with fibrous serosal adhesion and associated giant cell reaction to refractile material.No neoplastic tissue identified.Procedure: exploratory laparotomy/lysis of adhesions/excision of mesh.Specimen(s) received: abdominal wall mesh and material.Small bowel.Gross description: specimen a is received fresh labeled with the patient¿s name and medical record number designated ¿abdominal wall mesh and material¿ and consists of two adjacent dark brown mesh-like portions of hardware (25.0 x 13.5 cm in aggregate) containing abundant amounts of metallic screw-like portions of hardware randomly attached to the mesh.There is also abundant amount of ragged dark brown triable material adherent to the mesh also connected to the screw measuring 12.5 x 9.5 x 3.5 cm.The specimen is photographed with the mesh for gross examination only.The cut surface of the friable material shows a full tan brown marinated appearance.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: exploratory laparotomy w/ removal of previously placed mesh, small bowel resection, lysis of adhesions, bowel was attached to mesh, had to be cut off mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11903178
Report Number2017233-2021-02038
Device Sequence Number17029821
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/24/2009
Device Model Number1DLMCP06
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/28/2021
Supplement Date Received by Manufacturer04/28/2021
04/28/2021
04/28/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date11/08/2021
11/15/2023
01/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight79 KG